Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 7, 2023, 4:05 AM MST for 5 counties in Colorado. It took effect at Mar 7, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2023, 4:05 AM MST (11:05 UTC)
- In effect from
- Mar 7, 2023, 11:00 AM MST
- Expired
- Mar 7, 2023, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 11.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3187 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS85 KPUB 071105 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 405 AM MST Tue Mar 7 2023 COZ224-080315- /O.NEW.KPUB.FW.W.0006.230307T1800Z-230308T0100Z/ /O.NEW.KPUB.FW.A.0003.230308T1800Z-230309T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 405 AM MST Tue Mar 7 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM this morning to 6 PM MST this evening. A Fire Weather Watch has also been issued. This Fire Weather Watch for gusty winds and low relative humidity is in effect from Wednesday morning through Wednesday afternoon. * Affected Area...Fire Weather Zone 224. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 11 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
343 WWUS85 KPUB 072152 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 252 PM MST Tue Mar 7 2023 COZ224-081400- /O.UPG.KPUB.FW.A.0003.230308T1800Z-230309T0100Z/ /O.NEW.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/ /O.CON.KPUB.FW.W.0006.000000T0000Z-230308T0100Z/ San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache- 252 PM MST Tue Mar 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 6 PM MST Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 224. * Winds...South 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 7 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 6, 10:34 PM MST, 5 hours 31 minutes earlier.
Area forecast discussion, Mar 6, 10:34 PM MST, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1034 PM MST Mon Mar 6 2023 .UPDATE... Issued at 606 PM MST Mon Mar 6 2023 While humidity remains very low, winds have begun to decrease, and have allowed current Red Flag Warning to expire on schedule at 6 pm. && .SHORT TERM...(This evening through Tuesday) Issued at 257 PM MST Mon Mar 6 2023 Key messages: 1) Critical fire weather conditions southern I-25 corridor this afternoon 2) Fog, stratus and localized freezing drizzle possible late tonight through Tuesday morning portions of the southeast plains Gusty southwest winds have spread across the mountains, valleys and into portions of the southern I-25 corridor this afternoon resulting in critical fire weather conditions where fuels have been declared receptive by land management agencies. This will continue into early evening across southern areas before winds diminish this evening and humidity values recover. Cold air across the plains will make a reinforcing surge into the southeast CO plains tonight with low levels gradually saturating between 09-12z, especially along and north of highway 50. This will be the area prone to fog and patchy freezing drizzle development with the greatest risk in the upslope favored areas of the Pikes Peak region and eastern Fremont county. Latest runs look a little delayed with saturation, with any very light QPF (Trace to 0.01 at best) holding off until Tuesday AM. With residual warmth in the ground, don't think that there will be significant impacts with the freezing drizzle, other than some minor accumulations on elevated cold surfaces and possibly bridges and overpasses, though think this will be localized. The cold air should stay pushed up against the mountains on Tuesday which should keep clouds and stratus lingering longest across the Pikes Peak region. NBM still has its typical warm bias and have leaned towards the high res models and guidance values for highs with temperatures struggling to warm into the 40s for most areas on the plains, and likely to stay in the 30s across El Paso county. The mountains and valleys will see another breezy and warm day with spotty critical fire weather conditions possible across the San Luis Valley and lower elevations of the southeast mountains. Fuels are not deemed critical for these areas, and coverage looks spotty at best, so no fire weather highlights are anticipated for tomorrow. -KT .LONG TERM...(Tuesday night through Monday) Issued at 257 PM MST Mon Mar 6 2023 Long Term - Key Messages: 1) Freezing drizzle possible on our plains Tuesday night into Wednesday morning. 2) Critical Fire Weather Conditions expected for Wednesday in the San Luis Valley, and widespread across our plains for Thursday. 3) Snow returns to the Continental Divide by Friday with rain and snow possible on our plains by Sunday. Tuesday Night and Wednesday.. Ensembles and deterministic models bring a shallow, cold airmass into east central Colorado Tuesday into Wednesday. Light southeasterly flow and low level saturation could result in spotty freezing drizzle on our plains, especially along the Arkansas River Valley. The NAM and the Canadian are both showing light QPF during this timeframe, suggesting that light ice accumulations will be possible by Wednesday morning. This could lead to spotty slick conditions, especially on bridges and overpasses. The NAMnest seems to have the best handle on coverage of freezing drizzle potential so have blended heavily towards it for this forecast package, thought it is important to note that NAM3k skew ts show a significant timing difference. For now, the best chance to see freezing drizzle seems to be around midnight Tuesday night, but this potential could stretch into Wednesday morning given that southeasterly flow looks to continue through that timeframe. High res models are starting to show daytime high temperatures of 5 to 10 degrees less than NBM for highs on Wednesday, suggesting that the NBM is probably over mixing us out of the cold air for Wednesday. Cloud cover looks to stick around on the plains through much of the day, with highs topping out in the 40s for most. In the high country, expecting sunny skies and milder temperatures, with highs into the 50s for the San Luis Valley. With dry and windy conditions setting in over the Valley during the daytime hours, critical meteorological fire weather conditions will be possible Wednesday afternoon. Have held off on a watch for now due to recent snowfall in the area. Thursday.. A longwave trough axis passes to our north on Thursday morning, increasing winds across our area and bringing in northwesterly flow for Thursday. This will dry us out quickly, bringing about widespread critical fire weather conditions for most of our lower elevations for all of Thursday afternoon. The San Luis Valley could see critical fire weather conditions as well, along with nearly all of our plains locations. Daytime highs will likely climb back into the upper 50s and low 60s for most of us, with increasing northwesterly winds and clear skies. Friday Onwards.. Longwave ridging moves overhead for Friday and Saturday, ushering in moist southwesterly flow for the high country and dry downsloping winds for our plains. Light to moderate snowfall is expected for the Continental Divide region from Friday night into Sunday morning, with generally light accumulations. The warmest day of the period looks to be Saturday, as the ridge axis passes overhead and many of us see daytime highs into the low 70s on the plains. Passing of another potential system on Sunday could bring chances for cooler temperatures and possible precipitation to our plains for both Sunday and Monday. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1034 PM MST Mon Mar 6 2023 KCOS: LIFR to MVFR conditions are expected over the next 24 hours given significantly reduced visibilities from fog and flow clouds. Overnight, fog and low clouds are expected to quickly develop over the terminal. The lowest and densest fog and low clouds is anticipated for the overnight hours. As the thickest fog and clouds settle, freezing drizzle/fog is expected to develop overnight. There is a low chance any precipitation will remain light flurries, but confidence is low in all solid precipitation. Late in the morning, visibilities are anticipated to increase as fog burns off and low level clouds rise and modestly thin into the afternoon. With all that said, fog and low level clouds will again quickly thicken and lower tomorrow evening over the terminal. KPUB: IFR to MVFR conditions are expected over the next 24 hours given reduced visibilities from fog and low clouds. Overnight, fog and low clouds are expected to quickly develop over the terminal. The lowest and densest fog and low clouds is anticipated for the overnight hours. There is a chance that freezing drizzle/fog may develop overnight during the thicket fog and cloud cover, but confidence in that scenario is low at this time, so no FZDZ/FZFG has been mentioned at this time. Late in the morning, visibilities are anticipated to increase as fog burns off and low level clouds rise and modestly thin into the afternoon. With all that said, fog and low level clouds will again quickly thicken and lower tomorrow evening over the terminal. KALS: VFR conditions are expected over the next 24 hours. Winds will remain generally around and less than 10 knots overnight. During the afternoon, an increase in winds and wind gusts is expected, before finally lessening again during the evening. Mid to high level clouds are also anticipated to persist through much of this TAF period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PETERSEN SHORT TERM...KT LONG TERM...EHR AVIATION...SIMCOE
Hazardous weather outlook, Mar 6, 9:29 PM MST, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 929 PM MST Mon Mar 6 2023 COZ058>089-093>099-080430- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 929 PM MST Mon Mar 6 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight Low clouds and fog will develop over parts of the plains late tonight. Some areas of freezing drizzle will be possible along and north of highway 50, particularly across El Paso county where some light ice accumulation will be possible on elevated cold surfaces. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday morning, light freezing drizzle will be possible over El Paso County. Another round of low clouds, fog and patchy drizzle and freezing drizzle will be possible across spotty areas of the southeast plains Wednesday morning. On Thursday, a storm system will bring some snow to the mountains, along with a threat for critical fire weather conditions over the Interstate 25 corridor and the eastern plains. Periods of light snow will be possible over the mountains, mainly the Continental Divide region, for Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region tonight. 10/EHR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 4:05 AM MST | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 11 hr |
| Mar 7, 2:51 PM MST | Winter Weather Advisory | PUB | El Paso | 16 hr |
| Mar 7, 2:52 PM MST | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 27 hr |
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.